Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Kansas City, MO

June 1, 2001Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2001, 5:30 PM CDT for Livingston County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 1, 2001, 5:30 PM CDT (22:30 UTC)
Expired
Jun 1, 2001, 6:15 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 012230
SVRMCI
MOC117-012315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
530 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF CHILLICOTHE

* UNTIL 615 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FARMERSVILLE...OR ABOUT 8 MILES SOUTH OF
  TRENTON...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHULA AT 535 PM CDT
  CHILLICOTHE AT 540 PM CDT
  WHEELING AT 550 PM CDT
  BEDFORD AT 600 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3996 9370 3967 9370 3967 9365 3966 9364
          3966 9357 3963 9352 3963 9328 3971 9337
          3996 9337

SF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT FRI JUN 1 2001

...MAIN CHALLENGES ARE SEVERE WEATHER THREAT TODAY THEN THREAT OF
MORE THUNDERSTORMS SUNDAY AND MONDAY...

RELATIVELY STRONG COLD FRONT DROPPING SOUTH THROUGH NE WITH TEMPS IN
THE 50S AND LOWER 60S BEHIND.  WATER VAPOR LOOP SHOWS NICE VORT MAX
DROPPING STRAIGHT SOUTH INTO SD WITH A 90 KNOT JET MAX ACROSS
WESTERN SD.

SEVERE THREAT LOOKS INTERESTING TONIGHT AS MOISTURE IS LACKING A BIT
BUT DYNAMICS ARE STRONG. 850MB-500MB LAPSE RATES PROGGED AT ABOUT
7.25 DEGREES C AND DEEP LAYER SHEAR VALUES AROUND 50 KNOTS. WITH
FRONT DROPPING SOUTH AND DEW POINTS CLIMBING INTO THE LOW 60S AHEAD
FRONT ACROSS CWA...ISOLATED SUPERCELLS WILL BE A THREAT. WILL STICK
CLOSE TO GOING FORECAST. LOOKS LIKE DEVELOPMENT SHOULD BE ACROSS
NORTHEAST KS...NORTHWEST MO AND SOUTHWEST IA LATE THIS AFTERNOON
WITH THE FRONT REACHING THE KC METRO AROUND 01Z.

LOW TEMPERATURES SHOULD BE SIMILAR TO THIS MORNINGS AS COOLER AIR IS
REINFORCED BEHIND THE INCOMING COLD FRONT.  THIS WILL ALSO KEEP HIGH
TEMPERATURES ON THE COOL SIDE SATURDAY.  MAY NEED TO DROP CURRENT
HIGHS A CATEGORY EVEN WITH SUNNY SKIES EXPECTED. LIGHT WINDS AND
ONLY A FEW CLOUDS WILL KEEP THINGS COOL SATURDAY NIGHT AS FRONT THAT
DROPPED SOUTH OF CWA BEGINS TO WORK BACK TO THE NORTH.

THIS WARM AND MUCH MORE MOIST AIR WILL SURGE INTO THE CWA ON SUNDAY
BEFORE BEING SWEPT EAST LATE MONDAY AS NEXT POTENT SHORTWAVE PUNCHES
THROUGH THE CENTRAL PLAINS.  SHOULD BE QUITE A BIT OF CLOUD COVER
AROUND ON SUNDAY AND WHEN COUPLED WITH AN EASTERLY FLOW HIGH
TEMPERATURES WILL BE A LITTLE COOL AGAIN. RAIN AND THUNDERSTORM
CHANCES INCREASE ON SUNDAY NIGHT AND MONDAY WITH PRECIP EXPECTED TO
MOVE OUT FOR TUESDAY THROUGH FRIDAY WITH A VERY GRADUAL INCREASE IN
TEMPERATURES.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Special weather statement, Jun 1, 1:09 PM CDT, 4 hours 21 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
109 PM CDT FRI JUN 1 2001

...RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING ACROSS THE NORTHERN HALF OF MISSOURI AND EAST CENTRAL
KANSAS...

FORECAST...SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING AFTER 3 PM
ACROSS FAR NORTHWEST MISSOURI. THE THREAT OF SEVERE WEATHER WILL
SHIFT SOUTH DURING THE EVENING HOURS...MOVING INTO CENTRAL MISSOURI
AROUND MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREATS. HOWEVER...THERE IS AN ADDITIONAL RISK OF
ISOLATED TORNADOES THIS EVENING...ESPECIALLY IN AREAS ALONG AND
NORTH OF A LINE FROM KANSAS CITY TO MACON.

EMERGENCY MANAGERS AND LAW ENFORCEMENT OFFICIALS SHOULD PAY CLOSE
ATTENTION TO LATER FORECASTS AND STATEMENTS. SPOTTER ACTIVATION WILL
LIKELY BE NEEDED LATE THIS AFTERNOON AND EVENING.

DISCUSSION...A COLD FRONT FROM MINNESOTA THROUGH SOUTH DAKOTA WILL
DROP SOUTHEAST TODAY AND MOVE THROUGH NORTHERN AND CENTRAL MISSOURI
THIS EVENING. A STRONG UPPER LEVEL DISTURBANCE AND CORE OF HIGH
WINDS ALOFT WILL DIVE SOUTHEAST AND PROVIDE THE NECESSARY SUPPORT
FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN MISSOURI LATE
THIS AFTERNOON AND EARLY EVENING. THE COLD FRONT IS EXPECTED TO MOVE
INTO THE NORTHWEST CORNER OF MISSOURI AFTER 4 PM WITH SCATTERED
STRONG TO SEVERE THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE
AIRMASS IS EXPECTED TO BE MOST UNSTABLE DURING THE LATE AFTERNOON
AND EARLY EVENING...AND THIS WILL BE THE BEST TIME FOR SUPERCELL
THUNDERSTORMS TO FORM ACROSS NORTHERN MISSOURI AND EXTREME NORTHEAST
KANSAS. THE LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO REACH A
KANSAS CITY TO MACON LINE BETWEEN 7 PM AND 11 PM...AND MOVE INTO
CENTRAL MISSOURI SHORTLY AFTER MIDNIGHT.

OUTLOOpK:  THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SUNDAY AND MONDAY.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

PC
Local storm report, Jun 1, 5:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
517 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYE LOCATION....

0314 PM    1 N TRENTON               MO   1 INCH HAIL
06/01/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 1, 5:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    TRENTON                   MO   65 MPH TSTM GUST
06/01/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 1, 5:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYA LOCATION....

0516 PM    EFFINGHAM                 KS   .75 INCH HAIL
06/01/01   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningEAXHarrison61 min
Jun 1, 5:03 PM CDTSevere Thunderstorm WarningEAXGrundy42 min
Jun 1, 5:43 PM CDTSevere Thunderstorm WarningEAXPlatte47 min
Jun 1, 5:51 PM CDTSevere Thunderstorm WarningEAXLinn39 min
Jun 1, 6:09 PM CDTSevere Thunderstorm WarningEAXChariton51 min
Jun 1, 6:16 PM CDTSevere Thunderstorm WarningEAXRay29 min
Jun 1, 6:16 PM CDTSevere Thunderstorm WarningEAXJackson44 min
Jun 1, 6:41 PM CDTSevere Thunderstorm WarningEAXCass64 min
Jun 1, 6:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.